Alert archive / New Mexico / Wind Advisories in 2017

Wind Advisory 7, NWS El Paso, TX

February 25, 2017El Paso County, Hudspeth County, Texas; 5 counties in New Mexico

NWS El Paso, TX issued this wind advisory at Feb 25, 2017, 2:22 PM MST for El Paso County, Hudspeth County, Texas; 5 counties in New Mexico. It took effect at Feb 26, 2017, 1:00 PM MST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Feb 25, 2017, 2:22 PM MST (21:22 UTC)
In effect from
Feb 26, 2017, 1:00 PM MST
Expired
Feb 26, 2017, 7:00 PM MST
In force
6 hr
Issued by
NWS El Paso, TX

Counties Doña Ana County, NM, Grant County, NM, Hidalgo County, NM, Luna County, NM, Otero County, NM, El Paso County, TX, Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 42 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 9.4 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2017-02-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2017-02-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3137 m above ground
0-6 km bulk shear
85 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

889 
WWUS74 KEPZ 252122
NPWEPZ

URGENT - WEATHER MESSAGE
National Weather Service El Paso TX/Santa Teresa NM
222 PM MST Sat Feb 25 2017

...Windy Sunday afternoon along the International Border...

.A small, moderately strong storm just off the coast of northern
California will move to Arizona Sunday afternoon and east of the
area Sunday evening. This system will bring some clouds, a few
mountain showers and gusty winds to the area Sunday afternoon. The
winds will be strongest south of a line from Lordsburg to
Orogrande. The strongest winds will develop around mid afternoon
Sunday and then begin diminishing around sunset. 

NMZ404>407-410-411-413-417-TXZ418>424-261300-
/O.NEW.KEPZ.WI.Y.0007.170226T2000Z-170227T0200Z/
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Southern Tularosa Basin-Otero Mesa-Western El Paso County-
Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
Including the cities of Lordsburg, Red Rock, Virden, 
Antelope Wells, Animas, Hachita, Cloverdale, Deming, Columbus, 
Garfield, Hatch, Radium Springs, Las Cruces, Vado, Sunland Park, 
Chaparral, Orogrande, White Sands Range Headquarters, Crow Flats,
Downtown El Paso, West El Paso, Upper Valley, 
East and Northeast El Paso, Socorro, Fort Bliss, Hueco Tanks, 
Loma Linda, Cornudas, Dell City, Salt Flat, Sierra Blanca, 
Fabens, Fort Hancock, Tornillo, and Indian Hot Springs
222 PM MST Sat Feb 25 2017

...WIND ADVISORY IN EFFECT FROM 1 PM TO 7 PM MST SUNDAY...

The National Weather Service in El Paso has issued a Wind
Advisory, which is in effect from 1 PM to 7 PM MST Sunday. 

* TIMING...west winds will increase in the morning, reaching their
  peak by early afternoon, and then diminishing near sunset.

* WINDS...west winds 25 to 35 mph.

* IMPACTS...winds will cause minor vehicle handling problems,
  especially in cross winds. Some blowing dust also possible, with
  a few visibilities dropping to around one mile.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

Hefner
1 follow-up statement
545 
WWUS74 KEPZ 261318
NPWEPZ

URGENT - WEATHER MESSAGE
National Weather Service El Paso TX/Santa Teresa NM
618 AM MST Sun Feb 26 2017

...Windy this afternoon...especially across southern area desert 
lowlands...

.A moderately strong Pacific low pressure storm system will move 
through Arizona this afternoon and over New Mexico this evening. 
This system will bring some clouds, a few mountain showers and 
gusty winds to the area today. The winds will be strongest south 
of a line from Lordsburg to Orogrande. The strongest winds will 
develop around mid-afternoon and then begin diminishing around 
sunset. Afternoon winds will average 25 to 35 mph with gusts to
near 50 mph, especially through passes and over east slope
locations.

NMZ404>407-410-411-413-417-TXZ418>424-270200-
/O.CON.KEPZ.WI.Y.0007.170226T2000Z-170227T0200Z/
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Southern Tularosa Basin-Otero Mesa-Western El Paso County-
Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
Including the cities of Lordsburg, Red Rock, Virden, 
Antelope Wells, Animas, Hachita, Cloverdale, Deming, Columbus, 
Garfield, Hatch, Radium Springs, Las Cruces, Vado, Sunland Park, 
Chaparral, Orogrande, White Sands Range Headquarters, Crow Flats,
Downtown El Paso, West El Paso, Upper Valley, 
East and Northeast El Paso, Socorro, Fort Bliss, Hueco Tanks, 
Loma Linda, Cornudas, Dell City, Salt Flat, Sierra Blanca, 
Fabens, Fort Hancock, Tornillo, and Indian Hot Springs
618 AM MST Sun Feb 26 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
7 PM MST THIS EVENING...

* TIMING...West winds will increase by late morning, reaching
  their peak by early afternoon. Strong and gusty winds are
  expected through the afternoon hours before beginning to
  diminish in the hour after sunset.


* WINDS...West winds increasing to 25 to 35 mph. Wind gusts 45 to
  50 mph expected...higher in the lee of passes and east slopes.

* IMPACTS...winds will cause minor vehicle handling problems,
  especially in cross winds. Some blowing dust also possible, with
  a few visibilities dropping to around one mile. Stretches of
  Interstate 10 susceptible to dangerous conditions and possible
  brief closures.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

Bird

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this wind advisory went out at Feb 25, 2:33 AM MST, 11 hours 49 minutes earlier.

Area forecast discussion, Feb 25, 2:33 AM MST, 11 hours 49 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
233 AM MST Sat Feb 25 2017

.SYNOPSIS...
The windy season is upon us here in the Borderland as a series of
Pacific storms pass through and keep the winds strong each
afternoon through next Tuesday. Deep westerly flow will keep most
areas dry for the next several days, and temperatures will
fluctuate just a little each day and hover near seasonal averages.
the stronger wind days are expected Sunday and again on Tuesday.
The mountains of the Gila region may see brief and light
precipitation Sunday, and more areas may see precipitation on
Tuesday as two storms pass. High pressure builds next Wednesday
and eases winds for the rest of next week.

&&

.DISCUSSION...
A fairly flat and zonal pattern aloft, with a sagging storm track
will direct a pair of Pacific low pressure systems across the
Southwestern U.S. between now and next Tuesday. The first storm
arrives tomorrow (SUN) and the second on Tuesday. Both of these
open troughs pass generally to our north and bring strong winds to
the region as we sit under the strong jet aloft and fall within
the strongest surface pressure gradients.

Today we see deep dry westerly flow with a 100kt jet aloft over
the region. A broad surface trough will be in the southern plains.
With mixing to near 10kft the region will see afternoon breezy
conditions. With 30-35kts at the top of the boundary layer we
should see mix-down, allowing for afternoon winds in the 15-20 mph
range and gusts to 35+ mph. Skies should remain clear with a very
dry airmass in place. Temperatures will gain a few degrees in WSW
flow.

Sunday the first of two Pacific waves passes to our north. Models
bring in some meager moisture for the Gila region to see some
minor pcpn chances, but the rest of the forecast area looks to
remain dry. Winds will be the major hazard with possible adverse
impacts across the region. A wind advisory looks probable for the
southern zones especially. Warmer temps will promote deep mixing
to h650 where 50kt winds reside...and sfc-1km winds ave 30+kts.
Thus strong winds and likely blowing dust with generally dry
conditions. Should see elevated fire weather concerns for the
lowlands.

Monday's remains breezy to somewhat windy, but speeds will be down
a bit as we sit between Pacific systems. Expect mild and dry
conditions otherwise.

Tuesday the next Pacific system arrives and passes. This one is
currently proged to be a bit sharper, deeper, and more moist than
tomorrow's storm. Thus it shows potential for stronger winds and
more precipitation coverage. Current model pcpn looks a bit
overdone and we expect QPF to fall in subsequent runs given the
pattern showing a deep westerly flow and no insitu moisture in
place for it to work with. However we currently have isolated to
scattered POPs in the mountains and northern and western lowlands
for TUE/TUE night. Winds will likely be the bigger concern with
wind/gust potential in the 40/65 mph range. Blowing dust likely to
be a major concern for travel.

As the storm exits late TUE a Pacific front pushes in from the
west to cool the region for WED. High pressure aloft begins to
build over the SW U.S. WED/THU. After a cool dip WED this will
begin a warming trend and really help to ease the winds for the
rest of the week.

&&

.AVIATION...Valid 25/12Z-26/12Z...
VFR conditions with SKC-FEW250 thru prd. Unrestricted VSBYs. Winds
generally 250-270 at 15G25KTs w/ higher gusts east of area mtns.

&&

.FIRE WEATHER...
All zones get a short, and minor, break today from critical fire
weather conditions today as winds lessen, but remain breezy. With
very dry air mass will still be in place, min RHs in the low and
mid single-digits will be common. Some locations may see brief Red
Flag conditions...but not of a duration or areal coverage to
warrant issuance of a warning. Thus somewhat "elevated" conditions
remain for today. Critical Fire Weather conditions return to the
region Sunday as the area is hit with another day of very windy
and continued dry weather. This will result in both winds and min
RH's reaching Red Flag Warning thresholds. A Fire Weather Watch or
even a Red Flag Warning is expected. Next week brings more winds
with min RH's above critical thresholds.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 65  41  66  44 /   0   0   0   0
Sierra Blanca           62  41  68  43 /   0   0   0   0
Las Cruces              63  35  63  36 /   0   0   0   0
Alamogordo              60  38  63  39 /   0   0   0   0
Cloudcroft              43  26  37  24 /   0   0   0   0
Truth or Consequences   62  36  60  36 /   0   0   0   0
Silver City             57  36  51  36 /   0   0  10   0
Deming                  63  33  62  35 /   0   0   0   0
Lordsburg               63  33  59  34 /   0   0  10   0
West El Paso Metro      64  42  65  45 /   0   0   0   0
Dell City               66  34  68  36 /   0   0   0   0
Fort Hancock            69  38  72  41 /   0   0   0   0
Loma Linda              59  43  64  42 /   0   0   0   0
Fabens                  66  36  69  42 /   0   0   0   0
Santa Teresa            64  37  65  40 /   0   0   0   0
White Sands HQ          61  41  64  42 /   0   0   0   0
Jornada Range           62  32  63  34 /   0   0   0   0
Hatch                   62  35  62  36 /   0   0   0   0
Columbus                66  37  65  39 /   0   0   0   0
Orogrande               61  40  64  40 /   0   0   0   0
Mayhill                 57  33  53  31 /   0   0   0   0
Mescalero               53  31  50  29 /   0   0   0   0
Timberon                50  31  48  29 /   0   0   0   0
Winston                 57  31  52  27 /   0   0  10   0
Hillsboro               61  36  58  32 /   0   0   0   0
Spaceport               59  33  60  34 /   0   0   0   0
Lake Roberts            57  27  49  28 /   0   0  20   0
Hurley                  59  32  54  36 /   0   0  10   0
Cliff                   59  33  53  38 /   0   0  10   0
Mule Creek              57  32  51  36 /   0   0  10   0
Faywood                 60  34  56  31 /   0   0  10   0
Animas                  66  34  63  34 /   0   0  10   0
Hachita                 67  31  63  34 /   0   0   0   0
Antelope Wells          66  33  64  36 /   0   0   0   0
Cloverdale              62  39  60  36 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

14-Bird
Hazardous weather outlook, Feb 25, 7:12 AM MST, 7 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
712 AM MST Sat Feb 25 2017

NMZ401>417-TXZ418>424-261415-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
712 AM MST Sat Feb 25 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time. A little breezy
this afternoon with westerly winds of 15 to 25 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Strong Westerly Winds will develop again across the area Sunday
afternoon as an upper level disturbance moves through the region.
Wind gusts could exceed 50 mph in places, particularly east of
area mountain ranges. Patchy areas of blowing dust will develop,
especially on Lordsburg Playa where wind speed thresholds for
significant dust plumes has been very low recently.

A series of weaker upper level disturbances will affect the area
late Monday through Thursday of next week, bringing breezy to
windy conditions to the lowlands, and light rain or snow to the
higher terrain of the Gila Region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Bird

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 25, 1:57 PM MSTFire Weather WatchEPZEl Paso, Hudspeth7 hr

Nearby

Wind Advisories in New Mexico, 2017Wind Advisories in Texas, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.